Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 138, NWS North Platte, NE

June 27, 2023Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2023, 5:24 PM MDT for Chase County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2023, 5:24 PM MDT (23:24 UTC)
Expired
Jun 27, 2023, 6:30 PM MDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Chase County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:34 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
646 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:21 PM MDT, 3 minutes earlier.

Area forecast discussion, Jun 27, 5:21 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
621 PM CDT Tue Jun 27 2023

.SYNOPSIS...
Issued at 245 PM CDT Tue Jun 27 2023

Key Messages:

- Thunderstorm chances tonight and again Wednesday night. The
  focus area mainly near and north of Highway 2, with a few strong
  to severe storms possible.

- Very active with a good potential for thunderstorms with
  widespread moderate to heavy rain Thursday through Friday night
  along with slightly cooler temperatures.

- Shower and thunderstorm potential Saturday through Tuesday
  becomes more spotty with a return to seasonable temperatures.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM CDT Tue Jun 27 2023

A disturbance will cross the upper ridge late this afternoon and
evening and develop isolated severe thunderstorms to areas mainly
west of Highway 83. Effective shear reaches 55-65kts with MLCAPEs
reaching 2000 J/KG. The large hail parameter has become maximized
across the southern panhandle far northeast Colorado into
southwest Nebraska. Steep mid level lapse rates will also exist.
An Enhanced Risk for severe storms into this evening for areas
west of Valentine through Broken Bow. Isolated supercells with
very large hail and damaging winds are likely with the strongest
storms. The activity will gradually move east and diminish by
midnight. A weak cold front will then move through most of the
area overnight.

On Wednesday into Wednesday night, an upper trough will deepen
across the Great Basin. Zonal flow aloft will continue across the
Northern and Central Plains. 0-6km shear from 30-40kts and steep
mid level lapse rates will remain across western Nebraska, where a
few storms could become strong during the evening and overnight
hours. Areas near and west of Valentine through Burwell will be
the main area for strong storm development. Isolated storms will
likely initiate across the panhandle and reside west of Highway 83
during the evening with scattered elevated storms developing
overnight as the low-level jet increases, mainly across north
central Nebraska.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM CDT Tue Jun 27 2023

On Thursday, the upper trough over the Great Basin will weaken as
it begins to lift into the Northern and Central Plains. In doing
so, this will increase moisture, deep layer shear and instability
across the region. An easterly low-level flow will be in place.
Showers and thunderstorms are expected to linger into Thursday
morning, especially across the north central. New development
should initiate to our west during the afternoon with upscale
growth Thursday night. Likely to categorical POPs Thursday night.
The ECMWF EFI for QPF Thursday night into Friday indicates
anomalously high values across the panhandle, northeast Colorado
and all of west central and southwest Nebraska. GFS and ECMWF
ensembles have continued to increase QPFs the past few days. The
upper trough will move through the region as positively tilted,
but will be slow moving. The heaviest precipitation will fall
Thursday night through Friday night, and may linger into Saturday.
There is increasing concern that some localized flooding may
occur, with recent rainfall moistening the topsoil.

Northwest flow returns to the region Sunday through Tuesday with
mainly slight chances for showers and thunderstorms during the
late afternoon and evening hours.

Temperatures from 80 to 85 most areas Thursday, cooling into the
upper 70s to near 80 Friday and Saturday. Warming back to
seasonable temperatures Sunday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Jun 27 2023

Thunderstorms, some possibly severe may impact both the KLBF and
KVTN terminals through 04z this evening. Wind gusts up to 45 KTS
and hail will be possible. Will handle this with a tempo group for
both terminals with the main threat from 00z through 03z at the
KLBF terminal and from 01z through 04z for the KVTN terminal.
Overnight, expect some high cloudiness with VFR conditions
expected through Wednesday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jun 27, 2:01 PM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
301 PM CDT Tue Jun 27 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-282015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
301 PM CDT Tue Jun 27 2023 /201 PM MDT Tue Jun 27 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through this evening.
Primary hazards will be large hail, damaging winds, frequent
lightning, and locally heavy rainfall. A tornado or two also cannot
be ruled out. Activity should weaken and exit the area by late
evening into early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain and thunderstorm chances will return Wednesday into Friday
mainly in the evening and overnight. Though a few strong to briefly
severe storms will be possible Thursday for areas south of Highway
20 and west of Highway 183, the primary threat will be heavy rain
leading to an increased flooding concern. Continue to monitor the
latest flood products for up to date information regarding this
potential.

Additional rain and thunderstorms are possible daily Saturday
through Monday. At this time, the threat for severe is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:00 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFDeuel45 min
Jun 26, 11:47 PM MDTSpecial Weather StatementLBFSheridan73 min
Jun 26, 11:55 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins65 min
Jun 27, 12:31 AM MDTSevere Thunderstorm WarningLBFSheridan59 min
Jun 27, 12:57 AM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins33 min
Jun 27, 1:08 AM MDTSpecial Weather StatementLBFLincoln67 min
Jun 27, 1:28 AM MDTSpecial Weather StatementLBFSheridan47 min
Jun 27, 1:41 AM MDTSpecial Weather StatementLBFChase, Hayes49 min
Jun 27, 1:44 AM MDTSpecial Weather StatementLBFCherry46 min
Jun 27, 1:46 AM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins44 min
Jun 27, 2:27 AM MDTSpecial Weather StatementLBFFrontier, Hayes, Lincoln48 min
Jun 27, 2:38 AM MDTSevere Thunderstorm WarningLBFFrontier, Hayes37 min
Jun 27, 3:25 AM MDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
Jun 27, 3:38 AM MDTAreal Flood AdvisoryLBFSheridan3 hr
Jun 27, 4:07 AM MDTSpecial Weather StatementLBFCherry53 min
Jun 27, 6:34 AM MDTSpecial Weather StatementLBFKeya Paha41 min
Jun 27, 7:21 AM MDTSpecial Weather StatementLBFKeya Paha39 min
Jun 27, 4:44 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden76 min
Jun 27, 5:19 PM MDTSevere Thunderstorm WarningLBFPerkins41 min
Jun 27, 5:48 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFDeuel, Garden, Keith42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.